North Carolina, 2007

Damaging Winds in North Carolina, June 20, 2007

June 20, 2007 · NWS MHX · 2 events in 1 county or zone

A cold front crossed eastern North Carolina during the evening hours of June 20th. Scattered thunderstorms developed ahead of the front during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front crossed eastern North Carolina during the evening hours of June 20th. Scattered thunderstorms developed ahead of the front during the afternoon. Isolated severe storms with strong winds developed over the northeast portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 20, 11:43 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 20, 11:43 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1243 PM EDT WED JUN 20 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE EARLY TONIGHT. WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED. HIGH PRESSURE WILL BUILD BEHIND THE
FRONT THURSDAY. ANOTHER FRONT WILL DROP INTO THE AREA FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHWRS HV STARTED FORMING IN WRN SXNS OF CWA LT THIS AM. FRNT IS
STILL W OF AREA...BUT APPRS TO HV MVD THRU RDU...FASTR THAN PREV
MDLS. LCL MESO MDLS TOO FAST IN BRINGG FRNT THRU BY A FEW HRS. SKIES
HV STARTED TO CLD UP ALREADY AHD OF FRNT...WHICH SHUD CUT DOWN ON
INSTBLTY. EVEN THO TEMPS ALREADY IN LO TO MID 80S...MA NOT SEE TOO
MUCH MR WRMG WI INCRSG CLDS AND APPCHG FRNT. LCL PW 1.7 INCHS AND
MOD CAPE ARND 2600. TSTMS HV FORMED ALNG THE CRYSTAL CST ERLY AFTN.
STORMS MA BCM STG...BUT NOT XPCTG SVR WI LTD INSTBLTY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
FRONT WILL MOVE E OF CWA BY SS. NAM SHOWG MAIN UPR LVL ENERGY MVG
OFFSHR ARND 0Z WI ANTHR ONE MVG THRU CWA THRU NGTTM HRS. WL CONT CHC
POPS THRU THE NGT WI THIS ENERGY. RDG TO BLD IN BHND THIS FRNT AT
THE SFC...BUT RMN IN NW FLO ALFT. THIS WL ALLW A WK SYSTEM TO DROP
INTO AREA THIS WKEND. AM ONLY CARRYING A SLGT CHC FOR FRI.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SIGNIFICANT CHANGES NOT MADE TO CURRENT FCST...WHICH AGREES WITH
HPC GUIDANCE. WK FRONT MEANDERS AROUND THE AREA SUNDAY WHICH WILL
WARRANT SMALL POPS. DRY FORECAST MONDAY AND TUESDAY...WITH TEMPS
AVERAGING ABOVE NORMAL FOR LATE JUNE.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
IFR CIGS AND VIS THIS AFTN MAINLY ARND TSTMS. CHC OF TSTMS WL CONT
THRU MUCH OF THE NGTTM HRS AS UPR LVL ENERGY SWINGS THRU. DEPENDING
ON SPEED OF CLRG BFR SR...CUD SEE SUM PATCHY FOG FORMG WI NRLY LO
LVL FLO AND WET GROUND.

REMAINDER OF PERIOD FROM THURSDAY ON SHOULD BE MOSTLY IN THE VFR
CATEGORY...WI THE EXCEPTION OF A WEAK SYS MOVING THROUGH THE AREA
FRI NIGHT...WHERE MVFR CIGS PSBL.

&&

.MARINE...
S-SWLY FLOW CONTINUES ACROSS WATERS THIS MORNING WITH WIND SPEEDS
NEAR 15 KTS AND SEAS 3 TO 4 FT. A FRONTAL BOUNDARY IS EXPECTED TO
MOVE ACROSS THE WATERS THIS AFTERNOON AND EVENING...WITH NLY FLOW
DEVELOPING BEHIND THE FRONT. GFS AGAIN TRIES TO DEVELOP A LOW ALONG
THE FRONT...WHICH WOULD MOSTLY AFFECT THE SOUTHERN COASTAL WATERS.
WILL USE A MODEL BLEND AND CAP WINDS AT 20 KT...KEEPING CONDITIONS
BLO SCA CRITERIA. WINDS SHIFT BACK TO S-SWLY BY LATE FRI AND
CONTINUE THROUGH THE REMAINDER OF THE FCST PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...RAP
AVIATION...CGG
MARINE...CTC
Hazardous weather outlook, Jun 20, 3:18 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED JUN 20 2007

NCZ029-044>047-079>081-090>095-098-103-104-210830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
418 AM EDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EARLY THIS EVENING. SOME THUNDERSTORMS WILL PRODUCE LOCALIZED
RAINFALL AMOUNTS OF 2 TO 3 INCHES...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 20, 11:12 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1212 PM EDT WED JUN 20 2007

NCZ093>095-098-201715-
PAMLICO-CRAVEN-CARTERET-ONSLOW-
1212 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN AND
PAMLICO COUNTIES UNTIL 115 PM EDT...

AT 1212 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 16 MILES EAST
OF HAVELOCK TO 43 MILES SOUTHWEST OF HAVELOCK...OR FROM 16 MILES EAST
OF HAVELOCK TO 15 MILES SOUTH OF NEW RIVER STATION...MOVING NORTHEAST
AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 105 PM
EDT..

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

3
Special weather statement, Jun 20, 11:13 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1213 PM EDT WED JUN 20 2007

NCZ029-044-079-090-091-201715-
DUPLIN-LENOIR-GREENE-MARTIN-PITT-
1213 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR
AND DUPLIN COUNTIES UNTIL 115 PM EDT...

AT 1213 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 28 MILES
NORTHEAST OF WILLIAMSTON TO 32 MILES WEST OF LA GRANGE...OR FROM 9
MILES SOUTHWEST OF RYLAND TO 10 MILES NORTH OF CLINTON...MOVING EAST
AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 1250
PM EDT...GREENVILLE AT 105 PM EDT...WINTERVILLE AT 115 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AYDEN AND FARMVILLE.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

3
Special weather statement, Jun 20, 12:32 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT WED JUN 20 2007

NCZ098-201830-
ONSLOW-
132 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 230 PM EDT...

AT 132 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM SOUTH CENTRAL
PAMLICO COUNTY TO SOUTHWESTERN ONSLOW COUNTY...OR FROM 7 MILES
NORTHEAST OF HAVELOCK TO 12 MILES NORTHEAST OF HAMPSTEAD...MOVING
NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL
CENTRAL ONSLOW COUNTY AT 150 PM EDT. RURAL EASTERN ONSLOW COUNTY AT
210 PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

3
Special weather statement, Jun 20, 12:33 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
133 PM EDT WED JUN 20 2007

NCZ044>046-080-081-090>093-098-201830-
DUPLIN-JONES-LENOIR-WASHINGTON-PITT-TYRRELL-BEAUFORT-CRAVEN-WESTERN
HYDE-ONSLOW-
133 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...HYDE...CRAVEN...
BEAUFORT...TYRRELL...PITT...WASHINGTON...LENOIR...JONES AND DUPLIN
COUNTIES UNTIL 230 PM EDT...

AT 133 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 51 MILES
NORTHEAST OF RIVER ROAD TO 16 MILES WEST OF WALLACE...OR FROM 13
MILES SOUTHEAST OF HERTFORD TO 16 MILES WEST OF WALLACE...MOVING EAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVER ROAD AT 155 PM
EDT...WALLACE AT 220 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE KINSTON AND WASHINGTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 20, 1:17 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
217 PM EDT WED JUN 20 2007

NCZ044>047-079>081-091>095-103-104-201915-
JONES-LENOIR-GREENE-WASHINGTON-PITT-TYRRELL-EASTERN DARE-WESTERN
DARE-BEAUFORT-PAMLICO-CRAVEN-WESTERN HYDE-EASTERN HYDE-CARTERET-
217 PM EDT WED JUN 20 2007

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...HYDE...CRAVEN...
PAMLICO...BEAUFORT...DARE...TYRRELL...PITT...WASHINGTON...GREENE...
LENOIR AND JONES COUNTIES UNTIL 315 PM EDT...

AT 217 PM EDT...SEVERAL CLUSTERS OF STRONG THUNDERSTORMS FROM 22
MILES SOUTHEAST OF KILL DEVIL HILLS TO 14 MILES SOUTHEAST OF
KINSTON...WERE MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR NEW BERN AT 225 PM EDT...HAVELOCK AT 255 PM EDT...CEDAR
ISLAND AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE AYDEN...BEAUFORT...LA GRANGE...MOREHEAD CITY...RIVER
ROAD...WASHINGTON...WINTERVILLE...MANTEO...WANCHESE...KILL DEVIL
HILLS...KITTY HAWK...DUCK...SWAN QUARTER...MANNS HARBOR...AND STUMPY
POINT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Morehead City radar (KMHX), 86 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hyde

When
June 20, 1:33 PM EST
Where
Hyde County, Oyster Creek Lndg
Measured
57 kt (66 mph) measured gust
Reported by
County Official
Coordinates
35.400, -76.320

A 66 mph wind gust was reported at the Swan Quarter ferry terminal.

Thunderstorm Wind, Hyde

When
June 20, 1:50 PM EST
Where
Hyde County, Oyster Creek Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.400, -76.320

The public reported large tree limbs down in Swan Quarter, and a trampoline wrapped around light pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27887, 27886.